Illinois, 2002

Heat in Illinois, July 26 to 31, 2002

July 26 to 31, 2002 · NWS LSX · 14 events in 14 counties and zones

High temperatures climbed into the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. There was a one day break in the heat as a weak cold front dropped temperatures back into the upper 80's on July 29.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures climbed into the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. There was a one day break in the heat as a weak cold front dropped temperatures back into the upper 80's on July 29. However temperatures quickly rebounded and remained high into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 25, 2:15 PM CST, 20 hours 45 minutes earlier.

Area forecast discussion, Jul 25, 2:15 PM CST, 20 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CDT THU JUL 25 2002

UPPER RIDGE DRFNG E OVR MO SAT AND SUN.  850MB TEMPS 20-25 IN MO
WL BRING TEMPS IN THE MID TO UPPER 90S WITH DEWPOINT IN THE LOWER TO
MID 70S...THIS WILL PRODUCE HEAT INDEX ABOVE 100 TO NEAR 110 DURING
THE AFTERNOON.  KEEP WTCH OUT FOR FRI THRU SUNDAY...LET NIGHT SHIFT
ISSUED AND HEAT WARNING FOR THE PD.  ALSO KP HEAT WRNG FOR CITY OF
STL THRU MON.

ALSO...AN MCS WL BE POSSIBLE TO DEVELP OVERNIGHT IN NEB AND
IOWA...COULD EFFECT NRN AND NE MO...GO WITH OCNL FOR SHOWERS AND
TSTMS FOR TNGT...ALL MDLS AGR WITH OVER ONE INCH OF PCPN.

MDLS ARE PUSHNG A COLD FRNT INTO MO MON...I THINK WL STALL ACRS
CNTRL MO...WL NOT MAKE THRU MO.  I THINK THERE A GOOD CHC FOR TSTMS
ACRS STATE ON MON AND MON NGHT.

LONG RANGE MRF SHOWED UPPER RIDGE BUILD-UP ACRS MO FRM WED THRU
WEEK-END. SO INCRS TEMPS FEW DGRS THRU FRI.

.STL...EXCESSIVE HEAT WATCH I-70 CORRIDOR AND SOUTH SAT THRU MON.
EXCESSIVE HEAT WRNG FOR STL SAT THRU MON.

VA

In the hours before

Special weather statement, Jul 26, 6:56 AM CST, 4 hours 4 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-034>036
-041-042-047>052-059>065-072>075-084-085-099-261800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
755 AM CDT WED JUL 24 2002

HAZARDS THROUGH TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
NORTH OF A LINE FROM SPARTA ILLINOIS IN RANDOLPH COUNTY ILLINOIS TO
HILLSBORO MISSOURI TO JEFFERSON CITY MISSOURI. VERY WARM AND HUMID
AIR WILL DEVELOP SOUTH OF THE FRONT WITH THE COMBINATION OF
TEMPERATURES AND HUMIDITIES MEETING AND EXCEEDING HEAT WARNING
CRITERIA FOR THE CITY OF ST LOUIS TODAY.

DISCUSSION...
A COOL FRONTAL BOUNDARY WILL BECOME STATIONARY OVER NORTHEAST
MISSOURI AND BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH
SATURDAY MORNING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND GUSTY SURFACE WINDS THE PRIMARY THREAT.

THE OUTLOOK FOR SATURDAY...
HOT CONDITIONS WILL CONTINUE ACROSS THE REGION AND AN EXCESSIVE HEAT
WATCH IS IN EFFECT FOR THAT PORTION OF THE WARNING AREA SOUTH OF A
ROODHOUSE ILL-WARRENTON MO-CUBA-MO LINE.

&&

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

BECHTOLD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heat. Local standard time, as filed.

Heat, Bond

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Calhoun

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
July 26, 11:00 AM CST to July 31, 11:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304522, 5304523, 5304524, 5304525, 5304526, 5304527, 5304528, 5304529, 5304530, 5304531, 5304532, 5304533, 5304534, 5304535.